Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 372, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2008, 11:35 AM CDT for Adair County, Guthrie County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2008, 11:35 AM CDT (16:35 UTC)
- Expired
- Jul 6, 2008, 12:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Adair County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 061635 SVRDMX IAC001-077-061715- /O.NEW.KDMX.SV.W.0372.080706T1635Z-080706T1715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1135 AM CDT SUN JUL 6 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ADAIR COUNTY IN SOUTHWEST IOWA... SOUTHERN GUTHRIE COUNTY IN WEST CENTRAL IOWA... * UNTIL 1215 PM CDT. * AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ADAIR...OR 52 MILES WEST OF DES MOINES...AND MOVING EAST AT 34 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CASEY BY 1140 AM CDT... MENLO BY 1150 AM CDT... STUART BY 1155 AM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 75 AND 96. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4159 9470 4163 9429 4144 9425 4141 9467 TIME...MOT...LOC 1635Z 264DEG 30KT 4151 9456 $$
4 follow-up statements
000 WWUS53 KDMX 061646 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1146 AM CDT SUN JUL 6 2008 IAC001-077-061715- /O.CON.KDMX.SV.W.0372.000000T0000Z-080706T1715Z/ ADAIR IA-GUTHRIE IA- 1146 AM CDT SUN JUL 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR SOUTHERN GUTHRIE AND NORTHERN ADAIR COUNTIES... AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CASEY...OR 46 MILES WEST OF DES MOINES...MOVING EAST AT 23 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MENLO BY 1155 AM CDT... STUART BY 1210 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 74 AND 95. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. THIS STORM PRODUCED A 66 MPH WIND GUST AS IT PASSED OVER ADAIR. LAT...LON 4159 9470 4163 9429 4144 9425 4141 9467 TIME...MOT...LOC 1646Z 266DEG 20KT 4151 9449 $$
000 WWUS53 KDMX 061654 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1154 AM CDT SUN JUL 6 2008 IAC001-077-061715- /O.CON.KDMX.SV.W.0372.000000T0000Z-080706T1715Z/ ADAIR IA-GUTHRIE IA- 1154 AM CDT SUN JUL 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR SOUTHERN GUTHRIE AND NORTHERN ADAIR COUNTIES... AT 1151 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MENLO...OR 42 MILES WEST OF DES MOINES...MOVING EAST AT 26 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... STUART BY 1205 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 74 AND 95. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4159 9470 4163 9429 4144 9425 4141 9467 TIME...MOT...LOC 1654Z 263DEG 23KT 4152 9440 $$
000 WWUS53 KDMX 061700 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1200 PM CDT SUN JUL 6 2008 IAC001-077-061715- /O.CON.KDMX.SV.W.0372.000000T0000Z-080706T1715Z/ ADAIR IA-GUTHRIE IA- 1200 PM CDT SUN JUL 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR SOUTHERN GUTHRIE AND NORTHERN ADAIR COUNTIES... AT 1155 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MENLO...OR 40 MILES WEST OF DES MOINES...MOVING EAST AT 26 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... STUART BY 1205 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 74 AND 95. PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4159 9470 4163 9429 4144 9425 4141 9467 TIME...MOT...LOC 1700Z 263DEG 23KT 4153 9435 $$
000 WWUS53 KDMX 061715 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1214 PM CDT SUN JUL 6 2008 IAC001-077-061724- /O.EXP.KDMX.SV.W.0372.000000T0000Z-080706T1715Z/ ADAIR IA-GUTHRIE IA- 1214 PM CDT SUN JUL 6 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GUTHRIE AND NORTHERN ADAIR COUNTIES WILL EXPIRE AT 1215 PM CDT... AT 1213 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA...HOWEVER NO SEVERE WEATHER IS INDICATED AT THIS TIME. LAT...LON 4159 9470 4163 9429 4144 9425 4141 9467 TIME...MOT...LOC 1714Z 263DEG 23KT 4154 9423 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:34 AM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Jul 6, 6:34 AM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 634 AM CDT SUN JUL 6 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... ACTIVE WEATHER PATTERN IN PLACE THROUGH THE NEXT SEVERAL DAYS. CURRENTLY STRONG THETA-E ADVECTION MOVING ACROSS CENTRAL IOWA WITH 850 MB DEW POINTS INCREASING FROM NEAR 0C OVER FAR EASTERN IOWA TO +15C OVER THE WEST. GOOD INSTABILITY IN PLACE AS THE WARMER AIR AND MOISTURE ADVECTS INTO THE REGION WITH MUCAPES NOW GREATER THAN 2000 J/KG. 700 MB TEMPERATURES OF +12C TO +14C CURRENTLY IS INHIBITING THUNDERSTORM DEVELOPMENT HOWEVER THIS LAYER IS EXPECTED TO SLIGHTLY COOL TO AROUND 11C AND SHOULD ALLOW FOR A PORTION OF THE INSTABILITY TO BE REALIZED THIS MORNING. SHOULD FEEL LIKE SUMMER BY MID DAY WITH DEWPOINTS RISING INTO THE UPPER 60S AND LOWER 70S. HIGH TEMPERATURES THOUGH MORE PROBLEMATIC WITH POTENTIAL CONVECTION AND CLOUD COVER AS FACTORS. BOUNDARY SHOULD ENTER NORTHERN IOWA THIS AFTERNOON AND FIRE ADDITIONAL STORMS...SOME OF WHICH MAY BECOME SEVERE. SHEAR THIS AFTERNOON IS BORDERLINE WEAK THEREFORE IT WILL BE DIFFICULT TO MAINTAIN ORGANIZED UPDRAFTS THOUGH MULTICELL CLUSTERS ARE LIKELY WITH A FEW BECOMING SEVERE. HEAVY RAINFALL WILL BE A CONCERN WITH PWATS INCREASING TO NEAR 2 INCHES THIS AFTERNOON ALONG WITH SLOW MOVING STORMS AND DEEP WARM LAYERS SHOULD YIELD EFFICIENT RAIN PRODUCERS. THE BOUNDARY WILL STALL OVER CENTRAL IOWA THEN BEGIN TO OSCILLATE OVER THE STATE THOUGH MONDAY NIGHT WITH CONVECTION BEING FOCUSED ALONG AND NORTH OF THE BOUNDARY. A SERIES OF SHORTWAVES ARE EXPECTED TO OVERRUN THE BOUNDARY WITH NUMEROUS ROUNDS OF THUNDERSTORMS POSSIBLE. AFTER THE INITIAL CONVECTION THIS AFTERNOON AND EVENING...ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED NEAR THE BOUNDARY OVERNIGHT AS THE LOW LEVEL JET POINTS INTO THE REGION. CORFIDI VECTORS BECOME WEAK TONIGHT AND THE 850-300MB FLOW IS PARALLEL THE BOUNDARY SUGGESTING SLOW MOVING AND POTENTIALLY TRAINING STORMS. ON MONDAY THE BOUNDARY SHOULD LIFT NORTH AS A WARM FRONT ESSENTIALLY CAPPING THE SOUTHERN TWO THIRDS OF THE FORECAST AREA FOR MUCH OF THE DAY (ASSUMING OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION DOES NOT SHOVE EVERYTHING FARTHER SOUTH THAN EXPECTED). THIS WILL LEAD TO A WARM AND MUGGY DAY. TYPICALLY WARM FRONTS ARE NOT ACTIVE DURING THE BULK OF THE DAY AS WELL SO INITIATION IN THE AFTERNOON WILL WAIT FOR A COLD FRONT ENTERING IOWA FROM THE NORTHWEST. SHEAR BY MONDAY AFTERNOON AND EVENING WILL BE MORE FAVORABLE FOR SUPERCELLULAR DEVELOPMENT INITIALLY THEN BECOMING LINEAR OVERNIGHT AND WILL YIELD THE GREATEST SEVERE WEATHER THREAT WITH THIS SYSTEM. THE BOUNDARY WILL STILL NOT MOVE FAR WITH THE UPPER LEVEL PATTERN REMAINING UNFAVORABLE FOR A SIGNIFICANT PUSH TO THE SOUTH UNTIL HIGH PRESSURE BEGINS TO MOVE IN TUESDAY NIGHT AND WEDNESDAY THEREFORE HAVE MAINTAINED POPS THROUGH TUESDAY. GREATEST THREATS FOR HEAVY RAIN LOOK TO BE TONIGHT AND AGAIN LATE MONDAY AFTERNOON AND OVERNIGHT. MOST LOCATIONS SHOULD BE ABLE TO HANDLE 1 TO 3 INCHES WITH THE DRYING THAT HAS OCCURRED THE PAST TWO WEEKS. THE CONCERN IS THAT MULTIPLE HEAVY RAIN EVENTS OVER THE NEXT 48 HOURS MAY CAUSE HYDROLOGIC PROBLEMS. TONIGHT IN PARTICULAR IS OF CONCERN IF THUNDERSTORMS DO INDEED FIRE AND TRAIN ALONG THE BOUNDARY. WITH AN ABUNDANCE OF MOISTURE AVAILABLE AND A STALLED BOUNDARY IN THE AREA...WOULD NOT BE SURPRISED IF A FEW LOCATIONS RECEIVE 6 TO 8 INCHES OF RAIN BY 12Z TUESDAY. WILL MENTION HEAVY RAIN POTENTIAL FOR TONIGHT AND CONTINUE MENTION IN THE HWO. NO HEADLINES WILL BE ISSUED YET BUT MAY BE NEEDED BEFORE THE EVENT IS OVER. && .AVIATION...06/06Z SCATTERED THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL IOWA THIS MORNING AN MAINLY AFFECT THE OTM AREA. BETTER CHANCE FOR THUNDERSTORMS ARRIVES LATE THIS AFTERNOON NEAR MCW AND FOD THEN MOVING SOUTH THROUGH THE REMAINDER OF THE TERMINALS INTO THE EVENING HOURS. ADDITIONAL STORMS LIKELY OVER CENTRAL IOWA THROUGH 12Z MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...KINNEY/DONAVON LONG TERM...DONAVON
Hazardous weather outlook, Jul 6, 5:36 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CDT SUN JUL 6 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-071045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 536 AM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE WEATHER EXISTS TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING THEN REDEVELOP AGAIN THIS AFTERNOON WITH THE CHANCE CONTINUING OVERNIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE THIS MORNING THOUGH THE GREATER THREAT FOR SEVERE WEATHER ARRIVES LATE THIS AFTERNOON AND INTO THE EVENING HOURS. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THERE IS A THREAT FOR HEAVY RAINFALL ESPECIALLY LATE THIS AFTERNOON AND OVERNIGHT. THE GREATEST POTENTIAL IS BETWEEN INTERSTATE 80 AND HIGHWAY 20 WHERE 2 TO 4 INCHES OF RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TUESDAY. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME. IAZ070>075-081>086-092>097-071045- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 536 AM CDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE WEATHER EXISTS TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING THEN REDEVELOP AGAIN THIS AFTERNOON OVER NORTHERN IOWA AND MOVING SOUTHWARD OVERNIGHT. AN ISOLATED SEVERE STORM IS POSSIBLE THIS MORNING THOUGH THE GREATER THREAT FOR SEVERE WEATHER ARRIVES OVERNIGHT. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY. DONAVON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:03 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 42 min |
| Jul 6, 12:09 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 41 min |
| Jul 6, 4:57 PM CDT | Flash Flood Warning | DMX | Sac | 5 hr |
| Jul 6, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 49 min |
| Jul 6, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 47 min |
| Jul 6, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 27 min |
| Jul 6, 6:33 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 57 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.